Myocarditis-Like Illness Reported After COVID-19 VaccinationLast Updated: June 21, 2021.
MONDAY, June 21, 2021 (HealthDay News) -- In a research letter published online June 16 in Circulation, seven cases are presented of patients hospitalized for acute myocarditis-like illness following COVID-19 vaccination.
Carolyn M. Rosner, from the Inova Heart and Vascular Institute in Fairfax, Virginia, and colleagues offer details on a total of seven patients hospitalized at two U.S. medical centers for acute myocarditis-like illness following COVID-19 vaccination.
The researchers note that all seven patients were male, younger than 40 years of age, and of White or Hispanic race/ethnicity. One of the patients reported a previous COVID-19 infection. Six of the patients had received an mRNA vaccine, and one patient had received the adenovirus vector vaccine. All patients presented at three to seven days after vaccination with acute onset of chest pain and biochemical evidence of myocardial injury (cardiac troponin I or elevated high-sensitivity troponin I). None of the patients had a pericardial friction rub or rash; all were hemodynamically stable. There was variation noted in the electrocardiogram patterns, from normal to ST segment elevation. Left ventricular ejection fraction varied from 35 to 62 percent, with five patients having some degree of hypokinesis. No patient had evidence of an active viral illness or autoimmune disease. Treatment included a beta-blocker and anti-inflammatory medication. Hospital length of stay was three ± one days, and by hospital discharge, all patients' symptoms were resolved.
"The clinical course of vaccine-associated myocarditis-like illness appears favorable, with resolution of symptoms in all patients," the authors write. "Given the potential morbidity of COVID-19 infection even in younger adults, the risk-benefit decision for vaccination remains highly favorable."
Several authors disclosed financial ties to the medical diagnostics industry.
|Previous: Outcomes Examined for Primary Nephrotic Syndrome in Adults||Next: AHA Advises OSA Screening for Those With CV Risk, Conditions|
Reader comments on this article are listed below. Review our comments policy.